Most college students have heard of that horrible, dreadful medication called Acutane. I’m sure people know it as that scary thing that forces you to not consume alcohol, or have such dry lips its unbearable. I experienced six months on this medicine that seemed to bite away at me day by day. I began using it sophomore year of high school, the time where you start going to parties and being a true teenager. I, on the other hand, was suffering from mild acne and felt insecure. I decided that I would risk the uncomfortableness of having a dry face and get my skin cleared, hopefully forever.
This decision was a tough one, as Acutane was a scary and intimidating name that I had heard of, but really never thought that anything too severe would come of it. But I was wrong. This experience ended up being some of the hardest six months of my life. You may be thinking to yourself; well it’s only a skin clearing medication, how bad could it really be? But let me tell you, it was bad. It made me feel emotionally off, in ways that are unexplainable in writing. I didn’t feel like myself and I didn’t feel comfortable in my own skin. It was something that was so beyond new to me and I hated it. It felt like these six months were going to last forever: having IV’s poked in me every month to make sure my vitals were still good, and just not having the energy to socialize like I used to. I began hanging out with my friends less. I was not the same Danielle that I was before. My only motivation was that each day I was one day closer to being myself and that soon, my skin would be perfect. By the end of those six months I was right; I was back to being me and my skin was clearer than I could imagine. So yes, technically the medication worked; I now had perfect skin.
But it wasn’t even my complexion that I was grateful for. I was thankful for being emotionally challenged in a way that I never had been before. Medications have different side effects on every individual, and with this specific medication I felt unlike myself and depressed. It was something that was hard for me to look back on until writing this article, because I hadn’t really ever expressed to anyone the toll that this medicine had on my high school experience. I have learned that life is filled with obstacles, and even though so many won’t experience Acutane or a medicine like that, everyone goes through waves and bumps in their life. It is how you persevere and move forward with that experience. For me, after those six months, I had a new sense of confidence that I am forever grateful for. I grew to become who I wanted to be after and I was physically and emotionally better than I ever had been.
Looking back, I don’t know if I would go through that experience again, but I don’t regret it because that time in sophomore year represents a time in my life where I really grew as an individual. I know what it’s like now to be so down on yourself that you just aren’t yourself anymore. But it’s in those times where you find the positives in your life and you feel all the more grateful for those things.
COVER PHOTO: Mother Nature Network